Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 343, NWS Austin/San Antonio, TX

October 24, 2004Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 24, 2004, 6:58 PM CDT for Bexar County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2004, 6:58 PM CDT (23:58 UTC)
Expired
Oct 24, 2004, 10:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 58 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 12.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 250001
FFWSAT
TXC029-250300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
658 PM CDT SUN OCT 24 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR

* UNTIL 1000 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SCATTERED VERY HEAVY RAIN FROM THUNDERSTORM ACROSS SOUTHERN BEXAR 
  COUNTY FROM LACOSTE AND SOMERSET ACROSS SOUTHERN SAN ANTONIO TO
  SAINT HEDWIG AND ELMENDORF. RAINFALL RATES OF UP TO TWO INCHES PER
  HOUR WERE INDICATED. 

ALSO...SMALL STREAMS IN NORTHERN BEXAR COUNTY WILL REMAIN IN FLOOD 
FOR THE NEXT COUPLE OF HOURS DUE TO EARLIER HEAVY RAINS.  

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2928 9878 2915 9840 2947 9825 2969 9842
      2977 9857 2969 9878

$$
3 follow-up statements
000 
WGUS74 KEWX 250119
FFSSAT
TXC029-250300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
817 PM CDT SUN OCT 24 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM CDT FOR BEXAR
COUNTY...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE 
LACOSTE...SOMERSET...AND VON ORMY AREA WITH RAINFALL RATES UP TO TWO 
INCHES PER HOUR. ONLY LIGHT TO MODERATE RAIN WAS INDICATED ELSEWHERE 
WITH RATES LESS THAN ONE HALF INCH PER HOUR.

NUMEROUS ROADS REMAIN CLOSED DUE TO EARLIER HEAVY RAINS. 

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2928 9878 2915 9840 2947 9825 2969 9842
      2977 9857 2969 9878

$$
000 
WGUS74 KEWX 250228
FFSSAT
TXC029-250300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT SUN OCT 24 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM CDT FOR BEXAR
COUNTY...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAINFALL FROM ELMENDORF AND SAINT HEDWIG WHILE 
HEAVY RAINFALL WILL MOVE INTO THE HELOTES AREA. ELSEWHERE ACROSS 
BEXAR COUNTY...RAINFALL WAS LIGHT. 

LOCATIONS IN THE WARNING INCLUDE WINDCREST...UNIVERSAL CITY...
TIMBERWOOD PARK...THE DOMINION...SHAVANO PARK...LIVE OAK...LEON
SPRINGS...HOLLYWOOD PARK...HILL COUNTRY VILLAGE...HELOTES...FAIR OAKS
RANCH AND CROSS MOUNTAIN.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2928 9878 2915 9840 2947 9825 2969 9842
      2977 9857 2969 9878

$$
000 
WGUS74 KEWX 250301
FFSSAT
TXC029-250309-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 PM CDT SUN OCT 24 2004

...THE FLASH FLOOD WARNING FOR BEXAR COUNTY EXPIRES AT 1000 PM CDT...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY PATCHY LIGHT RAIN ACROSS BEXAR COUNTY WITH RAINFALL RATES LESS 
THAN ONE QUARTER INCH PER HOUR. WIDESPREAD FLASH FLOODING IS NO 
LONGER EXPECTED. HOWEVER...MINOR FLOODING OF LOW LYING AREAS AND 
SMALL STREAMS WILL CONTINUE FOR THE NEXT COUPLE OF HOURS DUE TO 
EARLIER HEAVY RAINFALL. AN URBAN AND SMALL STREAM FLOOD ADVISORY 
WILL REPLACE THIS WARNING.

LAT...LON 2928 9878 2915 9840 2947 9825 2969 9842
      2977 9857 2969 9878

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 5:24 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 24, 5:24 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT SUN OCT 24 2004

.UPDATE...
QUICK UPDATE OF ALL PRODUCTS TO ACCOUNT FOR MCC OVER THE I-35
CORRIDOR. RADAR LOOPS INDICATE BACK BUILDING TO THE SOUTHWEST TOWARDS
HONDO AND UVALDE WITH STORMS THEN TRAINING NORTHEASTWARD ACROSS
BEXAR...COMAL AND GUADALUPE COUNTIES. MCC WILL SLOWLY PROPAGATE TO
THE EAST AND SOUTHEAST THIS EVENING.

&&

.PREV DISCUSSION...
THE MAIN FEATURE NOTED IN A UPPER LEVEL ANALYSIS IS THE BAJA PACIFIC
TAP ACROSS MEXICO INTO TEXAS. RADARS ACROSS THE REGION CONTINUE TO
SHOW SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE
REGION WITH THE HEAVIEST CONCENTRATION OF RAIN OVER THE WESTERN
SECTION ASSOCIATED WITH THE UPPER LEVEL PACIFIC MOISTURE. MOVEMENT
IS TO THE NORTHEAST AND THE PRECIPITATION WILL SPREAD ACROSS THE
HILL COUNTRY TONIGHT INCLUDING THE COUNTIES ALONG THE ESCARPMENT
FROM DEL RIO TO SAN ANTONIO TO AUSTIN. A SURFACE ANALYSIS SHOW DEEP
GULF MOISTURE INFLOW INTO SOUTH CENTRAL TEXAS AS A RIDGE OF HIGH
PRESSURE OVER THE GULF DOMINATES TEXAS WEATHER. THE AIRMASS OVER THE
REGION IS VERY MOIST WITH PWS OF 1.6 INCHES AT CORPUS CHRISTI AND
1.8 INCHES AT DEL RIO.

MODELS ARE IN GOOD AGREEMENT WITH THE ONGOING WEATHER TRENDS AND
FORECAST. DEVELOPING THUNDERSTORM ACTIVITY OVER THE EASTERN AND
NORTHERN COUNTIES THIS EVENING RELATED TO AFTERNOON HEATING.
MODELS SLOWLY MOVE THE UPPER LEVEL TROF NORTHWEST OVER THE NEXT 24
HOURS AND THIS WILL RESULT IN THE HIGHEST PERCENTAGES OF RAIN
CHANCES OCCURRING OVER THE WEST AND NORTHWESTERN COUNTIES BY
TOMORROW. MONDAY WILL STILL HAVE DEEP LOW LEVEL MOISTURE INTO THE
REGION WITH MORNING PATCHY FOG AND CONTINUED CHANCES OF LIGHT
RAIN/DRIZZLE. MODELS MOVE THE GULF RIDGE WESTWARD AND THIS WILL
CUTOFF SOME OF THE MOISTURE INTO THE REGION...DECREASING THE RAIN
CHANCES. HOWEVER...WITH AFTERNOON HEATING AND THE MOISTURE INPLACE...
EXPECT 10/20 PERCENT CHANCES OF RAIN EACH DAY. MODELS BRING A COLD
FRONT INTO THE REGION AROUND FRIDAY WITH TEMPERATURES LOWERING TO
NEAR OCTOBER NORMALS. CHANCES OF RAIN DECREASING FOR NEXT WEEKEND.

FOR THE UPCOMING WORKWEEK...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA WITH CONTINUED CHANCES OF PRECIPITATION. SEVERAL
SHORTWAVES EMBEDDED IN THE PACIFIC/BAJA TAP WILL MOVE OVER THE AREA
PRODUCING SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL RANGE IN THE
UPPER 60S INTO THE 70S FOR MORNING LOWS WITH DAYTIME HIGHS IN THE
UPPER 70S INTO THE 80S. TOWARDS THE LATER PERIODS OF THE
WORKWEEK...A CANADIAN COLD FRONT WILL BREEZE THROUGH THE REGION...
CHANGING THE AIRMASS TO MORE SEASONABLE WEATHER WITH NIGHTTIME LOWS
LOWERING INTO THE 40S/50S AND DAYTIME HIGHS IN THE 60S/70S.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/04
Hazardous weather outlook, Oct 24, 5:36 AM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SUN OCT 24 2004

TXZ171>173-183>194-202>209-217>225-228-251100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
536 AM CDT SUN OCT 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. DUE TO RECENT
HEAVY RAINFALL AND SATURATED GROUNDS...IT WILL TAKE VERY LITTLE RAIN
TO CAUSE RUNOFF RELATED PROBLEMS. SEVERE STORMS ARE NOT EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE TOWARD THE END OF
THE WEEK AND INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 24, 4:42 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 PM CDT SUN OCT 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
10/24/2004                   BEXAR              TX   LAW ENFORCEMENT

            8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.

&&

JME
Local storm report, Oct 24, 5:05 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT SUN OCT 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
10/24/2004                   BEXAR              TX   LAW ENFORCEMENT

            8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.

0500 PM     FLASH FLOOD      GARDEN RIDGE
10/24/2004                   COMAL              TX   WEATHER SERVICE
            HIGHWAY 3009 AND FM 2252 FLOOD AND       PERSONNEL
            UNDER WATER.

JME/PM
Local storm report, Oct 24, 5:35 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT SUN OCT 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
10/24/2004                   BEXAR              TX   LAW ENFORCEMENT

            8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.

0500 PM     FLASH FLOOD      GARDEN RIDGE
10/24/2004                   COMAL              TX   WEATHER SERVICE
            HIGHWAY 3009 AND FM 2252 FLOOD AND       PERSONNEL
            UNDER WATER.

0500 PM     HIGH WINDS GUST   UNIVERSAL CITY    TX   AIR FORCE WEATHER
10/24/2004                    BEXAR                  EQUIPMENT
            SURFACE OBSERVATION 242155Z 34013G58KT

JME/PM
Local storm report, Oct 24, 6:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT SUN OCT 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      SEGUIN                  29.58N 97.97W
10/24/2004                   GUADALUPE          TX   LAW ENFORCEMENT

            ROAD CLOSURES AND BARRICADES UP ACROSS THE COUNTY.

&&

JME
Local storm report, Oct 24, 6:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT SUN OCT 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             20 E SAN ANTONIO        29.46N 98.17W
10/24/2004  1.00 INCH        BEXAR              TX   AMATEUR RADIO

            HAM SPOTTER MEASURED NICKLE TO QUARTER SIZE HAIL AT SAINT
            HEDWIG

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:05 PM CDTFlash Flood WarningEWXBexar3 hr
Oct 24, 4:41 PM CDTFlash Flood WarningEWXComal, Guadalupe, Hays3 hr
Oct 24, 5:11 PM CDTSevere Thunderstorm WarningEWXGuadalupe64 min
Oct 24, 5:39 PM CDTSevere Thunderstorm WarningEWXFrio, Medina66 min
Oct 24, 5:58 PM CDTSevere Thunderstorm WarningEWXBexar62 min
Oct 24, 6:08 PM CDTSevere Thunderstorm WarningEWXGonzales67 min
Oct 24, 6:15 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Oct 24, 6:45 PM CDTSevere Thunderstorm WarningEWXWilson60 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.